Indian Journal of Dental Research

ORIGINAL RESEARCH
Year
: 2007  |  Volume : 18  |  Issue : 4  |  Page : 163--167

Use of the generalized linear models in data related to dental caries index


SB Javali1, Parameshwar V Pandit2 
1 Department of Public Health Dentistry, SDM College of Dental Sciences and Hospital, Dharwad - 580 009, Karnataka, India
2 Department of Statistics, Bangalore University, Jnanabharati, Angalore - 560 056, Karnataka, India

Correspondence Address:
S B Javali
Department of Public Health Dentistry, SDM College of Dental Sciences and Hospital, Dharwad - 580 009, Karnataka
India

The aim of this study is to encourage and initiate the application of generalized linear models (GLMs) in the analysis of the covariates of decayed, missing, and filled teeth (DMFT) index data, which is not necessarily normally distributed. GLMs can be performed assuming underlying many distributions; in fact Poisson distribution with log built-in link function and binomial distribution with Logit and Probit built-in link functions are considered. The Poisson model is used for modeling the DMFT index data and the Logit and Probit models are employed to model the dichotomous outcome of DMFT = 0 and DMFT ≠ 0 (caries free/caries present). The data comprised 7188 subjects aged 18-30 years from the study on the oral health status of Karnataka state conducted by SDM College of Dental Sciences and Hospital, Dharwad, Karnataka, India. The Poisson model and binomial models (Logit and Probit) displayed dissimilarity in the outcome of results at 5% level of significance ( P <0.05). The binomial models were a poor fit, whereas the Poisson model showed a good fit for the DMFT index data. Therefore, a suitable modeling approach for DMFT index data is to use a Poisson model for the DMFT response and a binomial model for the caries free and caries present (DMFT = 0 and DMFT ≠ 0). These GLMs allow separate estimation of those covariates which influence the magnitude of caries.


How to cite this article:
Javali S B, Pandit PV. Use of the generalized linear models in data related to dental caries index.Indian J Dent Res 2007;18:163-167


How to cite this URL:
Javali S B, Pandit PV. Use of the generalized linear models in data related to dental caries index. Indian J Dent Res [serial online] 2007 [cited 2022 Jul 3 ];18:163-167
Available from: https://www.ijdr.in/article.asp?issn=0970-9290;year=2007;volume=18;issue=4;spage=163;epage=167;aulast=Javali;type=0